Hail, Knox
- When
- July 26, 10:24 AM CST
- Where
- Knox County, 8.62 mi NNW of Crofton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.840, -97.560
Isolated thunderstorms developed within a warm air advection pattern during the late night over eastern South Dakota. These thunderstorms moved southeast into better instability and shear over far southeast South Dakota and intensified.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed within a warm air advection pattern during the late night over eastern South Dakota. These thunderstorms moved southeast into better instability and shear over far southeast South Dakota and intensified. A broken line of supercells then moved into northeast Nebraska by mid morning and continued southward to near the Interstate 80 corridor before dissipating in the mid afternoon. These thunderstorms were responsible for large hail and isolated reports of damaging winds, mainly in northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 26, 5:23 AM CST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 623 AM CDT SAT JUL 26 2014 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 320 AM CDT SAT JUL 26 2014 WE EXPECT ONE MORE WARM/HOT DAY...THEN COOLER AIR WILL MOVE IN AND DOMINATE THE AREA. TEMPERATURES AND TSTM CHANCES ARE STILL THE MAIN FORECAST CONCERNS IN THIS PERIOD. PRIMARY FEATURES FROM UPPER AIR CHARTS LAST EVENING INCLUDED THE FOLLOWING. AT 300 MB...90 KNOT WINDS WERE NOTED FROM THE WY/MT BORDER ACROSS NRN SD. AT 500 MB...A CLOSED LOW WAS LOCATED OVER SRN SASKATCHEWAN. 12 HOUR HEIGHT FALLS WERE A LOT LESS THAN WHAT THEY WERE YESTERDAY...ONLY AROUND 40 METERS MAX JUST EAST OF THE LOW. A BROAD RIDGE WAS IN PLACE FROM THE ROCKIES INTO THE PLAINS...WITH THE CENTER OF THE HIGH LOCATED NEAR THE NM/TX BORDER. VERY WARM AIR WAS STILL IN PLACE AT 700 MB WITH TEMPS OF 17 DEGREES C AT KLBF AND KOAX. ISOLATED STORMS OCCURRED ABOVE THE CAP AGAIN EARLY THIS MORNING... BUT COVERAGE WAS LESS THAN 24 HOURS AGO. MEASURABLE PCPN DID OCCUR AT KOFK. TWO TSTM COMPLEXES WERE NOTED AT 08Z...ONE OVER CNTRL SD AND THE OTHER MOVING EWD ALONG THE NE/KS BORDER. CONFIDENCE IS ONLY ABOUT AVERAGE TODAY...EVEN WITH MANY OF THE SHORT RANGE MODELS SHOWING AT LEAST SOMEWHAT SIMILAR SOLUTIONS. THE SD CONVECTION SHOULD TO DEVELOP SEWD TODAY AS SOME SHORTWAVE ENERGY MOVES ACROSS THE AREA AND HEIGHTS DECREASE. THE KS STORMS MAY ALSO CONTINUE...WITH SOME SUPPORT WITH WEAK LOW LEVEL CONVERGENCE. THE SPC DAY 1 OTLK SEEMS REASONABLE...WITH A SLGT RISK FOR PARTS OF SERN NE AND SWRN IA. THAT WOULD BE MAINLY LATE AFTERNOON AND EVENING. HIGHS TODAY SHOULD BE IN THE UPPER 80S NORTH TO MID 90S SOUTH. SOME STORMS SHOULD END IN OUR SRN ZONES BY MIDNIGHT...WITH DRY CONDITIONS OVERNIGHT. DEWPOINTS WILL DECREASE TONIGHT AS WELL... ALLOWING TEMPERATURES TO DROP IN THE LOWER 60S NORTH AND MID TO UPPER 60S SOUTH. NO PCPN IS EXPECTED FROM SUNDAY THROUGH MONDAY WITH HIGH PRESSURE GENERALLY IN CONTROL AND LITTLE IN THE WAY FOR LARGE SCALE FORCING FOR PCPN. THERE ARE SOME HINTS THAT SOME SHOWERS COULD DEVELOP MONDAY JUST EAST OF OUR AREA WITH AFTERNOON HEATING....SO WILL HAVE TO MONITOR THAT. HIGHS MONDAY SHOULD BE MAINLY 80 TO 85. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 320 AM CDT SAT JUL 26 2014 THE 500 MB PATTERN AT THE BEGINNING OF THIS PERIOD WILL FEATURE A STRONG TROUGH FROM QUEBEC DOWN INTO THE ERN UNITED STATES AND A RIDGE OVER THE ROCKIES. SOME SHORTWAVE ENERGY WILL BE MOVING DOWN IN MODEST NORTHWEST FLOW...BUT WILL BE DIFFICULT TO TIME ANY SGFNT SHORTWAVES AND 850 MB MOISTURE SHOULD BE RELATIVELY LOW. SO...KEPT PCPN CHANCES FAIRLY LOW AND MAINLY FROM TUESDAY NIGHT INTO THURSDAY. THESE CHANCES ARE ALSO MAINLY IN EASTERN NEBRASKA. TEMPERATURES SHOULD BE BELOW NORMAL ALL OF NEXT WEEK. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 618 AM CDT SAT JUL 26 2014 VFR CONDITIONS WILL PREVAIL THRU THE FCST PD. NOTE...HAVE OPTED TO REMOVE TEMPO GROUPS FROM TAFS WITH THIS ISSUANCE. AT THIS POINT SUSPECT THAT ANY ACTIVITY THAT MAY DEVELOP OVER ERN NEB THIS AFTN ALONG SWD BOUND FRONTAL BNDRY WILL BE ISOLD IN NATURE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MILLER LONG TERM...MILLER AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 400 AM CDT SAT JUL 26 2014 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065>067- 078-088-089-262300- MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE- BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE- JEFFERSON-GAGE- 400 AM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST IOWA... WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF THE AREA TODAY AND FOR PARTS OF THE AREA THIS EVENING. THE CHANCE FOR SEVERE STORMS IS LOW...BUT SOME STORMS COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA FROM TUESDAY INTO THURSDAY...BUT THE CHANCE FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ069-079-080-090-091-NEZ068-090>093-262300- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 400 AM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST IOWA AND PARTS OF SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE IS A FOR THUNDERSTORMS THROUGH THIS EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE...MAINLY LATE THIS AFTERNOON OR THIS EVENING. DAMAGING WINDS SHOULD BE THE MAIN HAZARD. STORMS WILL MAINLY BE CAUSED BY A COMBINATION OF AN UPPER LEVEL DISTURBANCE INTERACTING WITH A FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA FROM TUESDAY INTO THURSDAY...BUT THE CHANCE FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BCM
The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 16:25 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
The gust was measured near Weigland Marina at Lewis and Clark State Recreational Area.
The emergency manager reported large tree branches blown down.
Trees were reported downed in the city of Creighton.
Hail to 1 inch in diamater was reported in the town of Humphrey, and the hail continued south of town where the public reported hail up to golf ball size.
Several reports from trained spotters and the public reported hail up to golf ball size from Rising City to just south of the city of Rising City.
A trained spotter just north of the town of Surprise reported hail up to baseball size. The hail continued south into town where reports of golf ball to hen egg size hail were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526356, 526360, 526358, 526357, 526359, 526361, 526362, 526369, 526365, 526368.